Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 246, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 14, 2000, 1:10 AM CDT for Pottawattamie County, Shelby County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 14, 2000, 1:10 AM CDT (06:10 UTC)
- Expired
- Sep 14, 2000, 1:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 12:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 140611 SVROMA IAC155-165-140645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 110 AM CDT THU SEP 14 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 145 AM CDT * AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF AVOCA...OR ABOUT 39 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 145 AM CDT INCLUDE...ELK HORN...WALNUT...AVOCA LARGE HAIL ISF LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4162 9536 4135 9536 4117 9515 4163 9489 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:34 PM CDT, 9 hours 36 minutes earlier.
Area forecast discussion, Sep 13, 3:34 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 135 PM CDT WED SEP 13 2000 MAIN SHORT TERM FCST CHALLENGE IS WHETHER TSRA WL DVLP EARLY TNGT ALG THE ADVANCING CDFNT. BEYOND THIS...TEMPS/WINDS BECOME THE PRIMARY CONCERN. LATEST STLT IMAGERY SHOWING A STG AUTUMN LIKE SHRTWV DROPPING INTO NRN AND ERN ND FM SRN CANADA. ON THE BACK SIDE OF THE SHRTWV...A 100KT JET CORE WAS ENTERING WRN ND. THE MDLS ARE IN GOOD AGREEMENT IN DROPPING THE SHRTWV INTO MN TNGT AND NRN IA BY 12Z THU AND THE OH VLY LATER THU. AN UPPER TROF DEEPENS OVER THE UPPER MDWST AND MID MS VLY RGN TNGT AS THE SHRTWV MOVES SE. AT 18Z..SFC LOW PRES WAS ALG THE NEB/SD BDR WITH THE CDFNT TRAILING NW INTO ERN MT. A TROF EXTENDED FM THE LOW INTO SW NEB. SFC WNDS HAVE BROUGHT SHALLOW LAYER OF LOWER-MID 60S SFC DWPTS N INTO THE CWA. CAPE HAS RISEN TO 800-1400 J/KG BUT CIN REMAINS RATHER HIGH WITH 200-300 J/KG EVIDENT OVER THE CWA. THE FRONT SHD MOVE THROUGH NRN AREAS OF THE CWA EARLY TNGT...THEN THE SE CORNER AROUND 3 AM. ALTHOUGH MID LVL TEMPS ARE PROGGED TO RISE TO +11C BY 00Z...STILL FEEL GIVEN STRENGTHEN OF THE SHRTWV AND CDFNT THAT ISOLD TSRA MAY DEVELOP AS IT BEGINS TO SURGE SE AND MEETS WITH INCREASINGLY MOIST AIR AND WILL LEAVE IN THE SE ZONES PER GOING FCST. 85-70H Q-VECTOR DIVERGENCE FIELDS SUGGEST GUSTY NW WNDS ACROSS THE CWA THURS...ESP FROM AROUND 9AM AFTER THEY COUPLE TO THE GROUND...THROUGH MID AFTERNOON BEFORE DIMINISHING. THU NITE AND FRI...THE UPPER TROF SHIFTS EAST OF THE AREA THURS NIGHT AS SFC HIGH PRES RIDGE BLDS SE FM CANADA INTO THE UPPER MDWST AND CNTRL PLNS. EXPECT CLEAR SKIES THURS NIGHT. MDLS RH FIELDS DO INDICATE SOME INCREASE IN HIGH LVL RH FIELDS DURG THE DAY FRI AS SOME WAA HIGH CLDS MOVE OVER THE AREA...THUS WL GO WITH PTLY TO MSTLY SUNNY SKIES. GIVEN EXTREMELY DRY GROUND AND ABUNDANT SUNSHINE...FAN GUID TEMPS APPEARS TOO COOL THURS AND FRI AND WILL GO MORE TWD THE FWC/MAV SOLNS. IN THE EXTENDED...PROGRESSIVE FLOW PATTERN IS MAINTAINED OVER THE CNTRL PLNS AS NW FLOW IS MAINTAINED. LITTLE MSTR WILL MOV N INTO THE AREA...SO MAINLY DRY CONDITIONS SHD PREVAIL. SAT APPEARS WARM AND DRY. THE NEXT IN A SERIES OF SHRTWVS DROPPING SE IN THE FLOW MOVES INTO THE UPPER MDWST/GREAT LAKES RGN SUN. A WEAK CDFNT MAY BACKDOOR ERN NEB FOR SUN...BUT MAIN COOLING WITH THIS SYSTEM APPEARS TO BE FOCUSED TO THE E AND NE OF OUR CWA. A SLIGHT CHC OF PRECIP FOR MON AS ANOTHER STG SHRTWV DROPS SE INTO THE AREA...BUT MSTR WL BE LIMITED. **AIRMASS IS DESTABLIZING RAPIDLY AS MSTR RETURN CONTINUES. CIN IS ALSO DECREASING OVER THE SE CWA AND IS DOWN TO 20J/KG. 18Z RUC AND MESOETA BOTH DEVELOP A WAVE OF LOW PRESSURE OVER S CNTRL NE WHICH WHICH MOVES NE INTO E CNTRL NE BY 06Z. THIS WILL LIKELY DELAY THE FRONTAL TIMING SOMEWHAT AND ALLOW DEEPER MSTR TO WORK NWD. NEW MESOETA PROGS 400-425 HELICITY INTO SE CORNER BY 06Z. ALL IN ALL...CONDITIONS APPEARING MORE FAVORABLE FOR TSRA THAT PREVIOUSLY THOUGH AND I HAVE EXPANDED POPS AS FAR N AS OLU/OFK GROUPING. .OMA...NONE. SKERRITT I
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.